Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Huntsville, AL
NWS Huntsville, AL issued this special weather statement at Jul 5, 2017, 1:21 PM CDT for Marshall County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 1:21 PM CDT (18:21 UTC)
- Expired
- Jul 5, 2017, 2:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Huntsville, AL
County Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 82 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1874 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
567
WWUS84 KHUN 051821
SPSHUN
Special Weather Statement
National Weather Service Huntsville AL
121 PM CDT WED JUL 5 2017
ALZ006>008-016-051900-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
121 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...SOUTH
CENTRAL MADISON...NORTHEASTERN CULLMAN AND SOUTHEASTERN MORGAN
COUNTIES UNTIL 200 PM CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Holly Pond, or 11 miles west of Arab, moving
northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Guntersville, Arab, Owens Cross Roads, Morgan City, Baileyton, Eva,
Fairview, Union Grove, Hulaco and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3432 8684 3462 8647 3433 8624 3426 8645
3426 8649 3425 8650 3425 8652 3423 8652
3417 8669
TIME...MOT...LOC 1821Z 241DEG 24KT 3431 8669
$$
AMPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Jul 5, 11:41 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 5, 11:41 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1141 AM CDT Wed Jul 5 2017 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Today and Tonight) Issued at 243 AM CDT Wed Jul 5 2017 A retreating ridge centered over the Bahamas and amplifying mean ridge over the Intermountain West will gradually transition to mean trough pattern over the eastern CONUS. This will mean a continued wet pattern for the TN Valley over the coming days--including the potential for more flash flooding. After scattered storms moved across portions of north Alabama and southern middle Tennessee late this evening, dewpoint depressions are near 0. With little cloud cover noted outside of debris cloud cover from those storms and high cirrus over western TN, anticipating areas of fog to develop over the next 5-6 hours. Did lower the probability for storms over the coming hours as the mesoscale environment is still unstable relative to elevated parcels. However, the primary lifting mechanism is currently more momentum driven from the LLJ. Meanwhile, a slow moving cutoff mid-level low moving across the Mid MS River Valley will be opening as a wave and becoming sheared as a ridge centered northeast of the Bahamas forces this trough northeast over the coming days. As this gradual transition to a shortwave trough continues today, a few mesoscale undulations on the eastern flank of this region may move across the TN Valley bringing scattered thunderstorms within the prevailing maritime tropical airmass. Instability parameters indicate modest instability of between 1000-2000 J/kg and a saturated profile especially aloft. This will likely lead to warm cloud processes and efficient rainfall production with any storms that develop. So, the same impacts with any of the storms that have prevailed over the past few days will be present again today with any storms that develop: flash flooding and gusty winds up to 40 MPH. In conjunction with this, temperatures may be challenging to forecast in between these storms and kept them close to normal today. As the shortwave transitions to an elongated longwave trough by Wednesday night, storm coverage may increase to the west over MS/TN and slowly encroach over portions of the TN Valley tonight. Though challenging to time the arrival of this activity, did tailor the POPs to reflect a NW to SE gradient. .SHORT TERM...(Thursday through Friday night) Issued at 243 AM CDT Wed Jul 5 2017 By Thursday, the sheared trough will have caused the development of showers and storms over north MS/central TN/NW AL. These multi-cell clusters will likely be moving across the TN Vally on Thursday morning into the afternoon with an unstable airmass remaining in place throughout the day. One difference for Thursday's environment is the presence of more dry air in the low-levels, at least if the model soundings are to be believed. Even then, PWATs are forecast to be around 1.8-2.0 inches with a nearly moist adiabatic profile. Enough daytime heating may occur to cause strong to possibly severe convective downdrafts and once again very heavy rainfall. With the amount of rainfall that has already occurred over the past 7 days, a Flash Flood Watch may be needed on Thursday as the predicted amount of rainfall may cause additional flooding. A frontal boundary trailing behind the trough will be the focus for additional storms on Thursday evening into Thursday night. Then, lingering showers/storms should move off to the southeast on Friday morning into the afternoon with little in the way of cooler weather with this frontal passage expected. One limiting factor in this forecast is if the ridge centered over the Bahamas builds a little further west or does not retreat eastward as quickly, this will result in more storms on Friday. Did leave isolated storms in the forecast for Friday night given some uncertainty on how far south the frontal boundary stalls. .LONG TERM...(Saturday through Tuesday) Issued at 243 AM CDT Wed Jul 5 2017 The TN Valley will remain on the western periphery of an upper level trough at the start of the long term period, with a weak cold front stretched from the New England coast, southwestward through TN. This front is expected to slowly sag southward through the day on Saturday, interacting with the moist and unstable airmass in place across the forecast area. Scattered showers and thunderstorms will be possible through the day, though coverage may be slightly higher than currently forecast. However, given some model discrepancies and a lower confidence on the front making it through the area, will cap the precip chances at 50 percent. The front will all but dissipate as it moves through the area, with precip chances coming to an end Saturday evening. Temperatures during the day will be dependent on if/when rain occurs at any given location, so kept close to the blended guidance with temperatures just below our normal values. A break in precip chances will occur on Sunday, as drier air filters into the region. PW values are forecast to drop below 1 inch during the day, which is roughly in the 10th percentile for this time of year. Although the TN Valley will remain in a more favorable upper flow pattern to support diurnally driven convection, due to the low available moisture, have no rain chances in for Sunday. Under mostly clear skies, highs will warm into the upper 80s and lows will fall into the upper 60s. Winds will shift back to the south on Sunday as high pressure builds over the Gulf of Mexico. Rain chances will begin to slowly creep up on Monday, as moisture begins to filter into the area. Meanwhile, northwest flow aloft will persist through the end of the extended forecast period. The moisture return may not be quick enough to see much rain during the day on Monday. PW values are forecast to climb above 1 inch, but still remain below our climatological norms. But due to the increase in moisture, and the potential for disturbances to aid in diurnally driven convection, isolated thunderstorms are possible. Better chances for showers and thunderstorms will come on Tuesday with more moisture in place and the northwest flow aloft. Temperatures on Monday and Tuesday will remain just below normal for early July, but a slow warming trend will begin with the return of southerly flow. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1137 AM CDT Wed Jul 5 2017 Active and unsettled pattern will persist across the Tennessee Valley through the end of the work week. In the near term, scattered thunderstorms will persist across the area through early evening and have included a window of thunder at both sites through early afternoon based on radar trends. Also maintained VCTS through late afternoon to account for potential redevelopment though most of the time both KMSL and KHSV should see VFR conditions. Given the recent rainfall and clearing expected overnight have introduced a period of MVFR fog (vsbys) toward Thursday. The daytime period on Thursday may be a repeat of today with perhaps a higher areal coverage of storms. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...SL.77 SHORT TERM...SL.77 LONG TERM...73 AVIATION...15 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jul 5, 3:25 AM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 325 AM CDT Wed Jul 5 2017 ALZ001>010-016-TNZ076-096-097-061000- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 325 AM CDT Wed Jul 5 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Isolated to scattered thunderstorms will be possible through the day. The coverage of thunderstorms will increase late this evening, especially over northwest Alabama. Brief heavy rainfall and gusty winds will be possible with a few of these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Showers and thunderstorms will continue on Thursday and then become more numerous by the afternoon as a cold front moves into the region. Gusty winds and heavy rainfall may occur, which may lead to instances of flash flooding. Isolated to scattered thunderstorms will continue on Friday, as the front stalls to our south. Another cold front will then move into the region on Saturday, with scattered thunderstorms possible once again. A few storms may become strong, with gusty winds and heavy rainfall the main threats. Isolated thunderstorms will remain possible mainly in the afternoon Sunday through Tuesday. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is not anticipated at this time.
In the hours before
Special weather statement, Jul 5, 12:53 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1253 PM CDT WED JUL 5 2017
ALZ016-051830-
Cullman AL-
1253 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULLMAN COUNTY UNTIL 130
PM CDT...
At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dodge City, or 8 miles south of Cullman, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Baileyton, Garden City, Fairview and Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3416 8704 3429 8664 3413 8659 3412 8660
3412 8663 3411 8665 3409 8666 3408 8669
3409 8669 3408 8670 3405 8668 3406 8671
3403 8670 3403 8672 3396 8679 3393 8698
TIME...MOT...LOC 1753Z 257DEG 20KT 3405 8688
AMPSpecial weather statement, Jul 5, 12:53 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1253 PM CDT WED JUL 5 2017
ALZ004-051830-
Lawrence AL-
1253 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAWRENCE COUNTY UNTIL
130 PM CDT...
At 1253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ashridge, or 8 miles east of Haleyville, moving northeast at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Moulton, Speake, Bankhead National Forest, Caddo and Wren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3431 8753 3437 8753 3461 8713 3458 8710
3433 8711 3430 8717
TIME...MOT...LOC 1753Z 236DEG 25KT 3428 8748
15Special weather statement, Jul 5, 12:56 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1256 PM CDT WED JUL 5 2017
ALZ003-004-051830-
Lawrence AL-Franklin AL-
1256 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN AND SOUTHWESTERN
LAWRENCE COUNTIES UNTIL 130 PM CDT...
At 1255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phil Campbell, or near Russellville, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Russellville, Phil Campbell, Mt Hope, Tharptown, Rockwood, Newburg,
Pleasant Ridge, Isbell, Spruce Pine and western Bankhead National
Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3457 8758 3457 8752 3458 8751 3459 8751
3461 8747 3433 8737 3431 8758 3431 8781
3447 8786
TIME...MOT...LOC 1755Z 257DEG 20KT 3441 8772
AMPSpecial weather statement, Jul 5, 1:00 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Huntsville AL 100 PM CDT WED JUL 5 2017 ALZ001-002-004-005-051845- Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL- 100 PM CDT WED JUL 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE... NORTHWESTERN LIMESTONE...SOUTHEASTERN COLBERT AND NORTHERN LAWRENCE COUNTIES UNTIL 145 PM CDT... At 100 PM CDT, Doppler radar was tracking a strong thunderstorm near Town Creek, or 12 miles east of Muscle Shoals, moving northeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rogersville, Town Creek, Leighton, Courtland, North Courtland, Anderson, Good Springs, Coxey, Ford City and Red Bank. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until this storm has passed. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3459 8751 3476 8760 3500 8717 3474 8700 TIME...MOT...LOC 1800Z 243DEG 24KT 3473 8745 AMP
Special weather statement, Jul 5, 1:13 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
113 PM CDT WED JUL 5 2017
ALZ001-002-051845-
Lauderdale AL-Colbert AL-
113 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE AND
SOUTHEASTERN COLBERT COUNTIES UNTIL 145 PM CDT...
At 113 PM CDT, Doppler radar was tracking a strong thunderstorm over
Muscle Shoals, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Leighton, St.
Florian, Northwest Alabama Regional Airport, Spring Valley and Center
Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3494 8749 3480 8740 3480 8743 3478 8743
3476 8742 3474 8743 3472 8743 3471 8742
3470 8743 3462 8763 3475 8776
TIME...MOT...LOC 1813Z 241DEG 25KT 3473 8763
AMPSpecial weather statement, Jul 5, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
121 PM CDT WED JUL 5 2017
ALZ006>008-016-051900-
Marshall AL-Madison AL-Morgan AL-Cullman AL-
121 PM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...SOUTH
CENTRAL MADISON...NORTHEASTERN CULLMAN AND SOUTHEASTERN MORGAN
COUNTIES UNTIL 200 PM CDT...
At 121 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Holly Pond, or 11 miles west of Arab, moving
northeast at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Guntersville, Arab, Owens Cross Roads, Morgan City, Baileyton, Eva,
Fairview, Union Grove, Hulaco and Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3432 8684 3462 8647 3433 8624 3426 8645
3426 8649 3425 8650 3425 8652 3423 8652
3417 8669
TIME...MOT...LOC 1821Z 241DEG 24KT 3431 8669
AMPThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:35 AM CDT | River Flood Warning | HUN | Jackson, Madison, Marshall | 65 hr |
| Jul 5, 11:27 AM CDT | Special Weather Statement | HUN | Morgan | 33 min |
| Jul 5, 11:32 AM CDT | Special Weather Statement | HUN | DeKalb | 28 min |
| Jul 5, 11:37 AM CDT | Special Weather Statement | HUN | Morgan | 38 min |
| Jul 5, 11:54 AM CDT | Special Weather Statement | HUN | Lauderdale | 36 min |
| Jul 5, 11:58 AM CDT | Special Weather Statement | HUN | Madison | 47 min |
| Jul 5, 12:19 PM CDT | Special Weather Statement | HUN | Colbert | 41 min |
| Jul 5, 12:26 PM CDT | Special Weather Statement | HUN | DeKalb | 34 min |
| Jul 5, 12:43 PM CDT | Special Weather Statement | HUN | Colbert | 32 min |
| Jul 5, 12:50 PM CDT | Special Weather Statement | HUN | Jackson | 40 min |
| Jul 5, 12:53 PM CDT | Special Weather Statement | HUN | Lawrence | 37 min |
| Jul 5, 12:56 PM CDT | Special Weather Statement | HUN | Franklin | 34 min |
| Jul 5, 1:00 PM CDT | Special Weather Statement | HUN | Limestone | 45 min |
| Jul 5, 1:13 PM CDT | Special Weather Statement | HUN | Lauderdale | 32 min |
| Jul 5, 1:30 PM CDT | Special Weather Statement | HUN | Lawrence | 30 min |
| Jul 5, 1:34 PM CDT | Special Weather Statement | HUN | Jackson | 41 min |
| Jul 5, 1:39 PM CDT | Special Weather Statement | HUN | Limestone | 51 min |
| Jul 5, 1:48 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 42 min |
| Jul 5, 1:54 PM CDT | Special Weather Statement | HUN | DeKalb | 36 min |
| Jul 5, 2:07 PM CDT | Special Weather Statement | HUN | Limestone | 38 min |
| Jul 5, 3:10 PM CDT | Special Weather Statement | HUN | DeKalb | 35 min |
| Jul 5, 3:29 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 31 min |
| Jul 5, 11:31 AM CDT | Special Weather Statement | HUN | Moore | 29 min |
| Jul 5, 1:43 PM CDT | Special Weather Statement | HUN | Lincoln, Moore | 32 min |
| Jul 5, 2:09 PM CDT | Special Weather Statement | HUN | Moore | 51 min |
| Jul 5, 2:18 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lincoln, Moore | 42 min |
| Jul 5, 2:39 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 21 min |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.